1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Anyone have experience with titrating off gabapentin?

Discussion in 'Support Subforum' started by Deanna, Mar 1, 2020.

  1. Deanna

    Deanna New Member

    I was prescribed gabapentin at the end on October for what was then thought to be a pinched nerve (L4-L5) due to mild foraminal narrowing due to degenerated disc disease. Had 2 steroid injections before I stumbled upon TMS/PPD diagnosis and I am 110% convinced that I suffer from this as my whole adult medical history can be explained by this condition. I was titrated up to 400mg gabapentin (a relatively low dose) by mid December and found this wiki site mid January 2020. Been working with all the programs since then and have decided to titrate off gabapentin (with my Dr's input). As I started weaning off I experienced increase in anxiety, pain and newfound pain in all areas almost fibromyalgia-like. I am down to 100mg a day but the associated symptoms are so difficult to deal with and see if I am really making any progress with the program. Am I being impatient? Anyone else have trouble weaning off gaba? Any insights as to how to manage these symptoms? Thank you all for your immense wisdom!! I am so grateful for this community!!
     
  2. JanAtheCPA

    JanAtheCPA Beloved Grand Eagle

    Bumping this to see if @Deanna gets any replies (Sundays are often low-traffic days, and then there are usually lots of new posts on Mondays). I think it's a good question, and that applying mind-over-body techniques could certainly be useful.

    I have no personal knowledge to share. Just for fun, I'll say that my current cat gets gabapentin twice a day - he's a 13-year old foster hospice ("fospice") cat. The shelter vet tells me that cats process gaba much differently from humans, and that it doesn't have the same sedating effects, although it's prescribed for the same things: pain relief, anxiety, and general palliative care. I don't see any signs of sedation when he's up and about. Which isn't all that often, considering he's 13 years old. And a cat.
     
    Dorado and plum like this.
  3. TG957

    TG957 Beloved Grand Eagle

    Deanna, I didn't take any opioids prescribed to me, but I have this observation to offer: as I was getting rid of CRPS (complex regional pain syndrome), I experienced multiple extinction bursts over 2 years. Almost every one of them was accompanied by rise in anxiety and/or depression. In addition, the most unpleasant of all of them included fibromyalgia symptoms. It lasted about 5-6 months. I freaked out, but still stayed the course. It worked.
     
  4. yb44

    yb44 Beloved Grand Eagle

    Hi Deanna

    I was prescribed Gabapentin in 2013. I had had lower back pain and, at times, sciatica on and off for some time. This episode was unreal. I gave in and took any drug they threw at me, including two opioids and the gaba. I stopped the opioids first, then gradually titrated off the gaba following the doc’s instructions. I was on at least 1200mg a day and had no problem whatsoever. I was taking an 8 week meditation class by this time so this helped too. When my marriage collapsed four years later, so did my back. I had absolutely no resolve to soldier it out and accepted a prescription of gaba once again, knowing full well it wasn’t going to help the real problem. I just didn’t care if I lived or died at that point. A couple of months later I was offered a job. I had been out of work 2 years caring for my daughter following a brain injury. I couldn’t cope with the gaba as it made me so tired and I had to be on the ball for work so I tapered off again. No issues this time either. So maybe you can see here some the reasons I had the physical pain in the first place (although what I have highlighted was the tip of the iceberg). My marriage had been bad since well before 2013. I simply wanted to ignore this fact. My body persevered to get my attention and the meds were not the cure. Take it slowly, recognise your fear but don’t let it hold you back. You will be okay.
     
    plum, JanAtheCPA and TG957 like this.
  5. Deanna

    Deanna New Member

    @yb44
    Thank you for sharing this. You are so courageous! Everyone on this wiki is so inspirational. Go us!!
     
    plum and JanAtheCPA like this.
  6. miffybunny

    miffybunny Beloved Grand Eagle

    I think it's common to feel an increase in anxiety when you are decreasing the dose of a drug that works on your nervous system. I've taken and been prescribed too many to mention unfortunately (for CRPS like TG957) and they were almost all horrid...side effects, rebound effects, feeling drunk, euphoric, sedated, disassociated etc. It ran the gamut from drugs in the antidepressant category, to Neurontin type ones, to opiates (ultram, fentanyl patches, methadone) and even ketamine infusions. All useless. The only thing that has helped me with no side effects is Prozac which is an SSRI. That's just me though. I definitely think that part of your uptick in anxiety is from weaning off the drug...but it will totally pass. It's temporary so don't even worry about it. You are also starting to make mental shifts, processing your emotions ... things are shaking up so to speak, in your brain and thoughts...
     
  7. Dorado

    Dorado Beloved Grand Eagle

    I promise that the withdrawal is temporary and will absolutely go away. Gabapentin is a drug you want to taper off under the guidance of a doctor, which you are already doing. Your body is used to the Gaba doing its job and is now in the process of relearning how to function without it. But the brain is highly neuroplastic and always heals. This is why it is so critical to stay off all withdrawal forums - the people who struggle for longer periods of time are stuck in sympathetic nervous system overdrive and not healing as quickly as they could be. But even they have the ability to heal! It is normal for TMS/mind-body symptoms to flare up as you taper, but they are also temporary.

    Everything will be fine. We're here for you! :)
     
    Deanna, Kati and JanAtheCPA like this.
  8. TG957

    TG957 Beloved Grand Eagle

    You got very good responses from others. I just want to clarify my point that I see analogy with the extinction bursts. As your mind body is getting adjusted to the life without gaba, your brain responds with outbursts of anxiety. Give it time and stay the course!
     
    Deanna and Dorado like this.

Share This Page